Alert archive / Arkansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 413, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at Aug 18, 2024, 6:05 PM CDT for 4 counties in Arkansas. It was in force for 40 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2024, 6:05 PM CDT (23:05 UTC)
- Expired
- Aug 18, 2024, 6:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Benton County, AR, Crawford County, AR, Madison County, AR, Washington County, AR
The radar
The Western Arkansas radar (KSRX), 76 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 6:22 PM CDT | TSTM WND GST 59 | 1 Sse Springdale, AR | 51 knot gust measured at Springdale Municipal Airport. |
| Aug 18, 6:23 PM CDT | HAIL 1 | 1 N Farmington, AR | Report from mPING: Quarter (1.00 in.). |
| Aug 18, 6:23 PM CDT | HAIL 1.5 | Farmington, AR | Photo of hail relayed via X by storm spotter. Time estimated via radar. |
| Aug 18, 6:25 PM CDT | TSTM WND DMG | 2 Ne Farmington, AR | Downed trees and damage to street signs in west Fayetteville. Estimated winds of 65 mph. Photos relayed via X. |
| Aug 18, 6:25 PM CDT | TSTM WND DMG | Fayetteville, AR | Numerous reports of trees down in Fayetteville from both the public and storm spotters, with photos relayed via X. Time estimated from gusts in both Springdale and at Drake Field. |
| Aug 18, 6:25 PM CDT | TSTM WND GST 58 | 1 Nne Greenland, AR | 50 knot gust measured at Fayetteville Drake Field. |
| Aug 18, 6:25 PM CDT | HAIL 0.75 | 2 W Farmington, AR | Report from mPING: Dime (0.75 in.). |
| Aug 18, 6:26 PM CDT | TSTM WND DMG | 1 W Fayetteville, AR | Several trees down. |
| Aug 18, 6:30 PM CDT | TSTM WND DMG | 1 Se Johnson, AR | Report from mPING: 1-inch tree limbs broken; Shingles blown off. |
| Aug 18, 6:30 PM CDT | HAIL 1 | 2 Se Fayetteville, AR | Report from mPING: Quarter (1.00 in.). |
| Aug 18, 6:36 PM CDT | HAIL 0.75 | 2 E Prairie Grove, AR | Report from mPING: Dime (0.75 in.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 709 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 1103 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
405
WUUS54 KTSA 182305
SVRTSA
ARC007-033-087-143-182345-
/O.NEW.KTSA.SV.W.0413.240818T2305Z-240818T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
605 PM CDT Sun Aug 18 2024
The National Weather Service in Tulsa has issued a
* Severe Thunderstorm Warning for...
Central Benton County in northwestern Arkansas...
Southwestern Madison County in northwestern Arkansas...
Northeastern Crawford County in northwestern Arkansas...
Washington County in northwestern Arkansas...
* Until 645 PM CDT.
* At 605 PM CDT, a severe thunderstorm was located over Cave Springs,
moving southeast at 45 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations in or near the path include...
Fayetteville... Springdale...
Rogers... Bentonville...
Lowell... Farmington...
Prairie Grove... Gentry...
Elkins... Tontitown...
West Fork... Cave Springs...
Greenland... Highfill...
Winslow... Chester...
St. Paul... Springtown...
Wesley... Saint Paul...
This includes Interstate 49 between mile markers 35 and 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3582 9368 3577 9384 3577 9391 3576 9391
3576 9389 3563 9431 3629 9448 3641 9403
TIME...MOT...LOC 2305Z 330DEG 39KT 3625 9426
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$2 follow-up statements
187
WWUS54 KTSA 182312
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
612 PM CDT Sun Aug 18 2024
ARC007-033-087-143-182345-
/O.CON.KTSA.SV.W.0413.000000T0000Z-240818T2345Z/
Benton AR-Madison AR-Crawford AR-Washington AR-
612 PM CDT Sun Aug 18 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL BENTON...SOUTHWESTERN MADISON...NORTHEASTERN CRAWFORD AND
WASHINGTON COUNTIES...
At 611 PM CDT, a severe thunderstorm was located over Tontitown,
moving southeast at 45 mph. A wind gust of 65 mph was recently
reported at NWA National Airport.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Measured.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations in or near the path include...
Fayetteville... Springdale...
Rogers... Bentonville...
Lowell... Farmington...
Prairie Grove... Gentry...
Elkins... Tontitown...
West Fork... Cave Springs...
Greenland... Highfill...
Winslow... Chester...
St. Paul... Springtown...
Wesley... Saint Paul...
This includes Interstate 49 between mile markers 35 and 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3582 9368 3577 9384 3577 9391 3576 9391
3576 9389 3563 9431 3629 9448 3641 9403
TIME...MOT...LOC 2311Z 330DEG 39KT 3619 9422
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$284
WWUS54 KTSA 182323
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
623 PM CDT Sun Aug 18 2024
ARC007-182332-
/O.CAN.KTSA.SV.W.0413.000000T0000Z-240818T2345Z/
Benton AR-
623 PM CDT Sun Aug 18 2024
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BENTON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Arkansas.
&&
LAT...LON 3582 9368 3577 9384 3577 9391 3576 9391
3576 9389 3563 9431 3612 9437 3623 9393
TIME...MOT...LOC 2322Z 330DEG 39KT 3609 9414
$$
ARC033-087-143-182345-
/O.CON.KTSA.SV.W.0413.000000T0000Z-240818T2345Z/
Madison AR-Crawford AR-Washington AR-
623 PM CDT Sun Aug 18 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHWESTERN MADISON...NORTHEASTERN CRAWFORD AND WASHINGTON
COUNTIES...
At 622 PM CDT, a severe thunderstorm was located over Fayetteville,
moving southeast at 45 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Measured.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations in or near the path include...
Fayetteville... Springdale...
Farmington... Prairie Grove...
Elkins... West Fork...
Greenland... Winslow...
Chester... St. Paul...
Wesley... Saint Paul...
Blackburn... Devils Den State Park...
Brentwood... Japton...
Strickler... Drake Field Airport...
Johnson... Goshen...
This includes Interstate 49 between mile markers 35 and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3582 9368 3577 9384 3577 9391 3576 9391
3576 9389 3563 9431 3612 9437 3623 9393
TIME...MOT...LOC 2322Z 330DEG 39KT 3609 9414
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:29 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Aug 18, 2:29 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
229 PM CDT Sun Aug 18 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Through tonight )
Issued at 210 PM CDT Sun Aug 18 2024
Meso-analysis indicates axis of strong instability generally along
and N of I-40 in northeast OK and northwest AR this afternoon,
south of a frontal boundary pushing southwest through central MO.
A persistent cluster of storms continues to move across northeast
KS and appears to be tied to gradient in 850mb moisture. There
remains some potential for this cluster to hold together as it
continues to ride this boundary southeast, possibly into northwest
AR or even extreme northeast OK by late this afternoon or early
evening. Meanwhile isolated storms have developed within the
sfc instability axis north of the Tulsa metro. Both cases warrant
chance of thunderstorms into the evening, with an attendant
severe weather threat given the instability and moderate deep
layer shear.
Later tonight, most models keep the frontal zone active as it
continues to push southwest. Additional storms developing in this
frontal zone are still expected to move into western AR and at
least parts of northeast OK after midnight. For the most part,
this activity will remain elevated on the cooler side of the
front, but still will be adequate instability and shear for at
least a limited severe threat through tonight. Should note that
neither situation is a high confidence solution, but severe threat
is present both into this evening and again later tonight.
&&
.LONG TERM...
(Tomorrow through Sunday)
Issued at 210 PM CDT Sun Aug 18 2024
Scattered convection could linger through the morning across
mainly NW AR, otherwise the front will continue its back-door
path across much of the area bringing notably less humid and
slightly cooler air into all but the far southeast portion of OK.
This area will see one more day of heat, and an advisory will be
issued for a few counties for Monday. After that we get a break
from heat headlines for several days it would appear.
As the area remains on the eastern side of the upper ridge,
nocturnal storm chances may persist another day or two but with a
down-turn in coverage and intensity. Some signal remains for a
few elevated showers and storms Monday night into Tuesday and have
maintained a small chance then. Otherwise a dry forecast with
upper ridge becoming centered more overhead late in the week, but
with a surface high over much of the eastern CONUS at least
keeping humidity levels reasonable a bit longer.
&&
.AVIATION...
(18Z TAFS)
Issued at 1157 AM CDT Sun Aug 18 2024
Challenging convective forecast today, with a couple of different
windows for thunderstorm impacts at all sites except for MLC
through the period. Confidence is highest in isolated development
mid to late afternoon in NW AR, and as such, will carry a VCTS
mention at FYV/XNA/ROG into early evening, with expected coverage
precluding inclusion of category impacts at this point. Confidence
is also fairly high that thunderstorms will expand late
tonight/early Monday morning across northwest Arkansas, with
coverage supporting a higher likelihood of category impacts. Will
maintain the existing PROB30 groups, although will delay their
onset by a couple of hours. Something to be watched is how
thunderstorms along the NE/KS border trend as they move southward
and approach northeast Oklahoma and northwest Arkansas late this
afternoon and evening. There is a low chance for both category and
wind impacts if these storms intensify and organize before moving
into the area, with FYV/XNA/ROG most at risk. Uncertainty is high
enough that this scenario will not be included in the TAFs at this
time but if confidence increases here, will amend the relevant
TAFs for it. Winds will shift to an easterly direction late in the
period behind a cold front, but speeds should remain light.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 74 90 70 87 / 20 10 20 20
FSM 75 90 72 88 / 30 10 10 20
MLC 75 95 73 90 / 10 10 10 10
BVO 71 89 66 85 / 30 10 20 20
FYV 69 88 65 85 / 60 20 10 20
BYV 68 86 62 83 / 50 30 10 10
MKO 74 89 70 85 / 20 10 10 20
MIO 68 87 65 84 / 50 20 20 20
F10 74 91 71 88 / 10 10 10 10
HHW 76 99 75 91 / 10 10 10 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ057-058-063-069.
Excessive Heat Warning until 9 PM CDT this evening for OKZ049-
053>056-059>062-064>068-070>076.
Heat Advisory from noon to 8 PM CDT Monday for OKZ049-053-073.
AR...Heat Advisory until 9 PM CDT this evening for ARZ001-002-010-011.
Excessive Heat Warning until 9 PM CDT this evening for ARZ019-
020-029.
&&
SHORT TERM...14
LONG TERM....14
AVIATION...22Hazardous weather outlook, Aug 18, 4:56 PM CDT, 1 hour 9 minutes before
Hazardous Weather Outlook National Weather Service Tulsa OK 456 PM CDT Sun Aug 18 2024 ARZ001-002-010-011-019-020-029-OKZ049-053>076-191015- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 456 PM CDT Sun Aug 18 2024 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Afternoon and Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...Northeast Oklahoma and Northwest and West Central Arkansas. ONSET...Ongoing. DANGEROUS HEAT. RISK...Critical. AREA...Eastern Oklahoma and Northwest and West Central Arkansas. ONSET...Ongoing. DISCUSSION... The combination of heat and humidity have lead to dangerously high heat across the region this afternoon, with many locations experiencing heat indices in excess of 110 degrees from eastern Oklahoma into western Arkansas. A boundary currently moving through northwest Arkansas and far northeast Oklahoma will also serve as the focus for a few thunderstorms that will be possible this afternoon and evening. A few storms could be severe, with damaging wind gusts the primary threat through the evening. Otherwise, slightly cooler and drier air will follow the boundary tonight bringing an end to the excessive heat for most of the area for a few days. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...Monday through Saturday. MONDAY...Thunderstorm Potential...Dangerous Heat Potential. TUESDAY...Thunderstorm Potential. WEDNESDAY THROUGH SATURDAY...No Hazards. EXTENDED DISCUSSION... Dangerous heat may persist into Monday across far southeast Oklahoma. Otherwise, relatively cooler temperatures are expected by early in the work week behind Sunday's cold front and as the upper ridge shifts westward away from the region. A low chance of showers and thunderstorms will exist again Monday night into Tuesday morning. Severe thunderstorms are not expected. weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, Aug 18, 5:53 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Tulsa OK
553 PM CDT Sun Aug 18 2024
ARZ001-010-182330-
Benton AR-Washington AR-
553 PM CDT Sun Aug 18 2024
...A STRONG THUNDERSTORM WILL IMPACT BENTON AND NORTHERN WASHINGTON
COUNTIES THROUGH 630 PM CDT...
At 553 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
west of Bentonville, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Fayetteville... Springdale...
Rogers... Bentonville...
Siloam Springs... Bella Vista...
Lowell... Farmington...
Pea Ridge... Gentry...
Tontitown... Cave Springs...
Decatur... Highfill...
Garfield... Springtown...
Northwest Arkansas Regional Air...Hobbs State Park...
War Eagle... Miller...
This includes Interstate 49 between mile markers 65 and 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Arkansas.
&&
LAT...LON 3623 9389 3619 9390 3600 9446 3638 9455
3650 9401 3628 9387 3624 9387
TIME...MOT...LOC 2253Z 323DEG 22KT 3636 9429
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 18, 5:58 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Tulsa OK
558 PM CDT Sun Aug 18 2024
ARZ010-OKZ063-069-182330-
Washington AR-Adair OK-Delaware OK-
558 PM CDT Sun Aug 18 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL WASHINGTON...SOUTH
CENTRAL DELAWARE AND NORTHERN ADAIR COUNTIES THROUGH 630 PM CDT...
At 558 PM CDT, Doppler radar indicated a strong thunderstorm 6 miles
east of Scraper, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Stilwell... Lincoln...
Westville... Watts...
Adair State Park... Christie...
Cincinnati... Baron...
Maryetta... Ballard...
Summers... Natural Falls State Park...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Arkansas.
&&
LAT...LON 3622 9469 3596 9437 3582 9464 3606 9480
3616 9480 3616 9481
TIME...MOT...LOC 2258Z 323DEG 22KT 3611 9474
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:53 PM CDT | Special Weather Statement | TSA | Benton | 37 min |
| Aug 18, 6:43 PM CDT | Severe Thunderstorm Warning | TSA | Crawford, Franklin, Madison, Sebastian, Washington | 47 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.